Translate page

× To share and enhance best practice management of CML, experts and interested clinicians can discuss difficult or interesting CML patient cases here. Clinicians submit a brief history of the patient and the case for discussion (no more than 200 words) by posting it in this forum ("+ NEW TOPIC" button below).

Each clinical case will be forwarded to the iCMLf expert clinical panel for a brief independent response. Consideration should be given to patient confidentiality. Details that are not critical to the case can be changed to preserve anonymity.

As a full clinical history is necessary for accurate comment, cases and comments on the Forum are only accepted from clinicians. If individual patients have a specific question we encourage them to contact their healthcare provider.

DISCLAIMER: The iCMLf does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this Forum is solely at your own risk.

Treating CML following Imatinib induced hepatitis

  • Dr J.P Cooney
  • Dr J.P Cooney's Avatar Topic Author
3 months 3 weeks ago #1717 by Dr J.P Cooney
Could I please ask for advice regarding a 63yo lady with chronic phase CML?
She started on Imatinib 400mg daily around three months ago, and developed hepatitis with ALT up to 1220! There were no other causes (no other drugs, viral and autoimmune negative).
Luckily she is improving on cessation of Imatinib, with ALT down to 303. I gave her Prednisolone 50mg daily for two weeks, now reducing slowly.

The qPCR has come down rapidly to 0.27% and her full blood count is normal, so there is no rush to restart a low dose trial of TKI or other therapy.

I couldn’t find any guidelines or recommendations on the internet, noting no definite mechanism, suggesting accumulation of toxic intermediates etc.
Any thoughts or advice would be gratefully received.
  • Tim Hughes
  • Tim Hughes's Avatar Topic Author
3 months 3 weeks ago #1719 by Tim Hughes
Replied by Tim Hughes on topic Treating CML following Imatinib induced hepatitis
We have seen this pattern of hepatoxicity with imatinib in a few patients. You can’t easily go back to imatinib. Fortunately, you usually don’t see cross-intolerance. I would probably choose dasatinib now, because it is quite different from imatinib in structure. I would probably start at 50 mg/day and watch response and LFTs closely. As to how long you wait before starting dasatinib, you have to balance the risk of recurrent hepatic dysfunction if you go too early against the re-emergence of her CML, possibly less responsive to TKI therapy this time. I would consider her Sokal/ELTS score in this equation. I wouldn’t necessarily wait until the LFTs were completely normal – especially if the BCR-ABL was rising rapidly (I would check this monthly ideally)
Tim Hughes

ORIGINAL CASE
Could I please ask for advice regarding a 63yo lady with chronic phase CML?
She started on Imatinib 400mg daily around three months ago, and developed hepatitis with ALT up to 1220! There were no other causes (no other drugs, viral and autoimmune negative).
Luckily she is improving on cessation of Imatinib, with ALT down to 303. I gave her Prednisolone 50mg daily for two weeks, now reducing slowly.

The qPCR has come down rapidly to 0.27% and her full blood count is normal, so there is no rush to restart a low dose trial of TKI or other therapy.

I couldn’t find any guidelines or recommendations on the internet, noting no definite mechanism, suggesting accumulation of toxic intermediates etc.
Moderators: Melissa Davis-Bishop